When I go for my annual checkup, I am weighed with my clothes on so I try to make my appointment during the summer months. Even so, I always weigh more on his scale than on my own when wearing only a towel. But tell that to my doctor. He is too busy checking the computer and his notes for updates on tests, prescriptions and recent illnesses to listen to my protestations about the weight I just gained in his office.
As frustrating as this is, it doesn't compare to the annoyance and helplessness someone must feel when confronted with a 15 or even 50-pound weight gain after a year on antidepressants or mood stabilizers. And unfortunately, when the association between taking these meds and gaining weight is pointed out to the physician, the response is too often disbelief, disapproval or disinterest.
The following cruel and unacceptable remarks represent only a few repeated to me in emails from women after their primary care doctors challenged their claim of antidepressant-associated weight gain.
"Don't blame it on your Prozac, you are just eating too much."
"If you exercised more and stopped snacking, you wouldn't have gained the weight."
"You women are all alike, always blaming something on your overeating."
"Antidepressants will make you lose, not gain, weight. Your problem is not with the medication. Your problem is with you."
The primary care doctor's refusal to believe in the weight-gaining potential of antidepressants is not rare, even when a patient, whose weight has been normal and stable for decades, has suddenly gained 30 pounds in one year.
However, if a patient walked into the doctor's office with blue eyebrows or orange teeth after a year on antidepressants, one imagines that the physician would immediately investigate this side effect of the medication, if only to prevent frightening patients in the waiting room. But when a formerly fit and lean patient grows chubby with sagging muscles and claims that she can't stop eating ever since going on drug X for anxiety or mood swings, the doctor often ignores this change in physical status as a side effect of the drug.
Getting your doctor to recognize and respond to the fact that your antidepressants or mood stabilizer caused your weight gain can be done without jumping up and down on the scale. But it takes homework before going for your checkup and the ability to talk fast. After all most office visits these days are restricted to 11 1/2 minutes.
Before you go:
1. Read the package insert. You may need a magnifying glass, but somewhere in the list of adverse events (a quaint way of saying side effects) weight gain will be listed. You can make a copy of the insert using the magnification tab on the copy machine so your doctor can read it, too.
2. Look up the medication in the PDR (Physician's Desk Reference). Libraries may have this available. The adverse events will be listed there with the frequency with which the side effect is found. For example, dry mouth is often listed first as it is a very common side effect. Make a copy. The book is much too heavy to take to the doctor's office.
3. Google the medication or medications you are taking. Put in the name of your medication and weight gain. Print out reference, articles or even blogs that seem similar to your own experience.
4. Call the customer service representative of the pharmaceutical company that produces your medication and ask for information on weight gain from studies using the drug.
5. If you weigh yourself frequently and record your weight, bring in the record of your weight gain after taking the medication.
6. Some doctors will tell you that you should be losing weight on your SSRIs. That was believed to be true when Prozac was first introduced. Then a national study to test the weight-loss ability of Prozac was carried out. It failed. The volunteers gained back all the weight they had lost initially and then some.
7. Contact national organizations such as NAMI (National Association of Mental Illness) for resource material on weight gain and psychotropic drugs (this is the name given to antidepressants, mood stabilizers and related medications).
8. Put all your documents in a folder and gently present it to your physician.
Warning: Convinced or not, your physician will most likely recommend a lean protein, along with vegetables and fruit, diet with moderate to non-existent amounts of carbohydrates.
Don't go on such a diet. The absence of carbohydrate will leave you serotonin deficient and even less able to control the medication-induced cravings. Make sure you eat moderate amounts of carbohydrate with little or no protein and little or no fat an hour or so before meals. New serotonin will be made and will help squash the cravings caused by the medication.
And next year when you come back for your checkup, you won't have to worry about what to wear when you are weighed. You will be thin.